Three separate cases of cocaine-induced bronchospasm leading to acute hypoxic and hypercapnic respiratory failure were presented at the American Thoracic Society 2017 meeting in Washington, DC.1
Cocaine is considered one of the most commonly abused drugs that could potentially induce acute respiratory failure, particularly in patients with chronic lung disease or debility.2
All three individuals in each case had a history of asthma and upon presentation were initially treated for asthma exacerbation. They were also all female, aged 51, 59 and 21 years old, and had past histories of polysubstance abuse. The 51-year old patient was found to be tachypneic by emergency medical services after calling due to acute shortness of breath. The 59-year old patient was dropped off at the emergency department by friends after also becoming acutely short of breath. The 21-year old patient presented with shortness of breath, wheezing and hypercapnic respiratory failure.
Cocaine use was discovered via toxicology screening; each declared cocaine inhalation in the hours before experiencing shortness of breath. All three patients required endotracheal intubation and were treated with steroids, bronchodilators, and oxygen therapy.
The authors noted the importance of recognizing the link between bronchospasm and cocaine inhalation in order to provide optimal patient care and prevent recurrent admissions. “The clinical presentation mimics asthma exacerbation and responds very rapidly to bronchodilators and steroids leading to complete resolution of symptoms within few hours,” they concluded.
1. Pathak, V. MD, FACP, FCCP. Ricker, M. PAC-C, MPAS. “Cocaine Induced Bronchospasm Mimicking Acute Asthma Exacerbation” Poster board number P1375
2. Wilson, K.C., MD. Saukkonen, J.J. MD. “Acute Respiratory Failure from Abused Substances” Journal of Intensive Care Medicine. 2004.